Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 57, NWS Lubbock, TX

May 15, 2021Bailey County, Cochran County, Hockley County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 15, 2021, 6:25 PM CDT for Bailey County, Cochran County, Hockley County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2021, 6:25 PM CDT (23:25 UTC)
Expired
May 15, 2021, 7:30 PM CDT
In force
65 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bailey County, TX, Cochran County, TX, Hockley County, TX

The radar

The Lubbock radar (KLBB), 82 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 6:40 PM CDTHAIL 1Morton, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

645 
WUUS54 KLUB 152325
SVRLUB
TXC017-079-219-160030-
/O.NEW.KLUB.SV.W.0057.210515T2325Z-210516T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
625 PM CDT Sat May 15 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southeastern Bailey County in northwestern Texas...
  Northeastern Cochran County in northwestern Texas...
  Northwestern Hockley County in northwestern Texas...

* Until 730 PM CDT.

* At 624 PM CDT, a severe thunderstorm was located over Morton,
  moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Morton, Enochs and Pep. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3394 10278 3385 10262 3382 10261 3383 10257
      3379 10250 3361 10266 3372 10288
TIME...MOT...LOC 2324Z 210DEG 10KT 3375 10276 

HAIL...1.00IN
WIND...60MPH
 
$$

WCI/GLK
3 follow-up statements
487 
WWUS54 KLUB 152340
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
640 PM CDT Sat May 15 2021

TXC017-079-219-160030-
/O.CON.KLUB.SV.W.0057.000000T0000Z-210516T0030Z/
Bailey TX-Cochran TX-Hockley TX-
640 PM CDT Sat May 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN BAILEY...NORTHEASTERN COCHRAN AND NORTHWESTERN
HOCKLEY COUNTIES...

At 640 PM CDT, a severe thunderstorm was located over Morton, moving
northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Morton, Enochs and Pep. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3394 10278 3385 10262 3382 10261 3383 10257
      3379 10250 3362 10266 3372 10288
TIME...MOT...LOC 2340Z 213DEG 7KT 3375 10275 

HAIL...1.00IN
WIND...60MPH
 
$$

WCI/GLK
563 
WWUS54 KLUB 152352
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
652 PM CDT Sat May 15 2021

TXC017-079-219-160030-
/O.CON.KLUB.SV.W.0057.000000T0000Z-210516T0030Z/
Bailey TX-Cochran TX-Hockley TX-
652 PM CDT Sat May 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN BAILEY...NORTHEASTERN COCHRAN AND NORTHWESTERN
HOCKLEY COUNTIES...

At 651 PM CDT, a severe thunderstorm was located over Morton, and is
nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters reported quarter sized hail in 
         Morton.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Morton, Enochs and Pep. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3394 10278 3385 10262 3382 10261 3383 10257
      3380 10251 3363 10267 3372 10288
TIME...MOT...LOC 2351Z 223DEG 3KT 3374 10275 

HAIL...1.00IN
WIND...60MPH
 
$$

WCI/GLK
014 
WWUS54 KLUB 160015
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
715 PM CDT Sat May 15 2021

TXC219-160024-
/O.CAN.KLUB.SV.W.0057.000000T0000Z-210516T0030Z/
Hockley TX-
715 PM CDT Sat May 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOCKLEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled. An 
additional line of severe thunderstorms over the Texas and New 
Mexico state line continues to move east at 30 mph.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.

LAT...LON 3385 10280 3385 10262 3383 10261 3370 10261
      3363 10267 3372 10288
TIME...MOT...LOC 0014Z 210DEG 10KT 3380 10271 

$$

TXC017-079-160030-
/O.CON.KLUB.SV.W.0057.000000T0000Z-210516T0030Z/
Bailey TX-Cochran TX-
715 PM CDT Sat May 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN BAILEY AND NORTHEASTERN COCHRAN COUNTIES...

At 714 PM CDT, a severe thunderstorm was located 5 miles northeast of
Morton, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Morton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways. 

The West Texas Mesonet measured one and a half inches of rain in the 
last hour.

&&

LAT...LON 3385 10280 3385 10262 3383 10261 3370 10261
      3363 10267 3372 10288
TIME...MOT...LOC 0014Z 210DEG 10KT 3380 10271 

HAIL...1.00IN
WIND...60MPH
 
$$

SINCAVAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:31 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, May 15, 2:31 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
231 PM CDT Sat May 15 2021

.SHORT TERM...
Strong to severe thunderstorms are likely to develop late this
afternoon along the dryline in far eastern New Mexico with storms
spreading through the western and central Texas South Plains and
Panhandle during the evening. Expendable convective energy levels
appear to be around 1500 to 2000 Joules per Kilogram for areas on
the Caprock, while bulk shear values will struggle to produce
much more than 25 knots. In spite of very high Precipitable Water
(PWAT) values for late May, around 1.00" to 1.30" on the Caprock,
soundings appear will be dominated by inverted-V type, thus
producing brief top-heavy storms and potential mainly for very
strong to severe outflow wind gusts, perhaps as high as 70 mph.
Environment may be able to fashion together enough brief mid level
rotation for large hail as well from a few storms. And with the
weak shear and high PWATs there still appears a threat for locally
3 inches or more of rainfall, though a more significant flood
risk seems less without a well-defined surface boundary for storms
to anchor onto. Areas off the Caprock have been under a variety
of low and high clouds much of the day with a slowly passing lead
upper impulse, and likely will see fairly quiet conditions into
the evening though with a low risk still for showers or thunder.

Late tonight, most storms will be shifting east through the eastern
South Plains into the Rolling Plains and solutions favor general
weakening of these storms during the night. But outflows from storms
further north may yet help ignite more isolated storms early Sunday
morning including areas back on the Caprock. Severe risk should be
less, but not zero. Fairly widespread overturning of the atmosphere
this evening and early Sunday will upset the low level southerly
flow making low cloud extent uncertain and variable, though lower
levels will remain quite moist so low clouds in some areas virtually
certain. RMcQueen

.LONG TERM...
A weak shortwave perturbation embedded within a low-amplitude ridge
will rotate over the western High Plains region on Sunday as it
ejects ahead of a mid/upper-level low centered over southern Nevada.
At the surface, a lee cyclone should be located in the vicinity of
the Texas Panhandle with an east-west oriented quasi-stationary
front and dryline extending to its south across West Texas. The
passage of the shortwave should deepen the cyclone to around 998 mb,
causing surface winds to back in the moist sector as the dryline
mixes east towards the I-27/Highway 87 corridors. Meanwhile, a
reservoir of precipitable water (PWAT) content between 1.20-1.50"
will have advected into the eastern two-thirds of the CWA by early
Sunday afternoon, which exceeds the 99th percentile at the AMA and
MAF upper air sites for 16/12Z and 17/00Z. The 12Z RAOBs this
morning across southern and southwestern Texas (BRO, CRP, DRT,
and MAF) sampled PWAT values between 1.00" and 1.70" that were
advecting poleward, further supporting this prognostication.

The isallobaric wind response from the pressure falls associated
with the deepening cyclone will cause the quasi-stationary front to
sag southward into the CWA towards the evening hours Sunday,
increasing surface convergence along the immediate vicinity of the
front and the dryline. While the weak, mid/upper-level ridge will
keep the CWA strongly capped (CINH) through the early to mid-
afternoon hours, intense, diabatic surface heating is expected with
temperatures rising into the middle-upper 80s within a very moist
and deep boundary-layer. As the shortwave trough rotates overhead,
the combination of diabatic heating processes and mid-level cooling
owing to an increase in magnitude of the mid/upper-level westerlies
will contribute to sizable MLCAPE values approaching 2,500-3,000
J/kg. This should result in the erosion of strong CINH across
some areas where surface convergence is greatest in vicinity of a
dryline bulge and/or its potential intersection with residual
outflow boundaries from the previous night's convection, with
initiation of isolated (one or two), particularly intense
supercells capable of producing significant (2"+ diameter) hail,
damaging convective wind gusts up to 75 mph, and torrential
rainfall due to substantial precipitation-loading.

The vigor of deep- and cloud-layer shear is still expected to be
modest, though not as weak as the previous day and will be offset by
the large, vertical accelerations within wide updrafts. Near-storm
hodograph augmentation will be possible as storms propagate off the
dryline and begin to deviate, ingesting richly buoyant and unimpeded
storm-relative inflow characterized by lower 100 mb mean mixing
ratios around 13-14 g/kg within the backed low-level flow ahead of
the dryline. As the low-level jet intensifies near sunset, the
potential for tornadoes will exist as 0-1/3-km storm-relative
helicity increases to around 200 J/kg and 400 J/kg, respectively,
for right-moving supercells. However, this window will be short-
lived as diabatic stabilization occurs towards midnight causing
storms to dissipate as surface-based inflow parcels are undercut.

The upper-level low is forecast to pivot over the Four Corners
region on Monday, with another shortwave trough ejecting over the
western and southern Great Plains region. The quasi-stationary front
should remain positioned across the CWA with the surface cyclone
located across the western South Plains/Texas Panhandle. Mass field
response should be rather deep, with a plume of lower 30 mb mean
dewpoints between 65-68 deg F along and east of the edge of the
Caprock escarpment. Diabatic heating should quickly intensify as the
airmass recovers from the possibility of overturning by southward
surging convective outflows from a Mesoscale Convective System (MCS)
to the north the previous night, with temperatures rising into the
upper 80s by mid-afternoon. The airmass across the Rolling Plains is
then forecast to become extremely unstable as MLCAPE values increase
to 3,500+ J/kg amidst deep- and cloud-layer shear around ~50 kt and
~60 kt, respectively, as a more-vigorous shortwave trough rotates
overhead. The development of semi-discrete to discrete supercells,
potentially capable of producing significant-severe hazards, will be
possible initially across the northeastern Rolling Plains as the
quasi-stationary front drifts northward towards I-40 and the dryline
rapidly mixes eastward.

There exists some uncertainty in regards to the convective morphology
on Monday afternoon and evening, especially with the potential
magnitude of outflows given the LCLs early on in the convective
stage. Any supercells that form will eventually grow upscale into
a linear MCS as a 250 mb and 500 mb jet streak near 50-60 kt noses
into the southern Great Plains as deep-layer shear vectors become
unidirectionally oriented. As large-scale forcing for ascent
increases with the approaching mid/upper-level low, additional
convective development is forecast overnight Monday into Tuesday,
potentially in the form of a broken squall line. A wind-damage
and flash flooding threat will increase accordingly due to the
development of strong convective cold pools and enlarged 850 mb
moisture transport vectors, surmounted by largely difluent flow
aloft and upshear propagation vectors favorable for back-building
as movement of these meso-beta-elements is forecast to be slow at
this time. Regardless of how dry it has been, upper echelon
convective rain rates can still result in flash flooding even in
the driest of areas. Please stay tuned to the subsequent forecast
packages as exact details become more clear over the next two
days.

The core of the upper-level low is forecast move over the CWA by
mid-week, shifting the majority of convective potential along and
east of the 100th meridian, resulting in the possibility of a
brief lull in this active stretch of weather on Wednesday.
Another amplifying mid/upper-level low is forecast to dig into
the Sierra Nevada Mountain region late in the week, with several
series of shortwave troughs ejecting out ahead of it resulting in
renewed chances for severe thunderstorms next weekend.

Sincavage

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

05/09
Hazardous weather outlook, May 15, 2:19 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
219 PM CDT Sat May 15 2021

TXZ021>044-161930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
219 PM CDT Sat May 15 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to develop across eastern New
Mexico and the western South Plains and the southwest Texas
Panhandle this afternoon, then increase in coverage as they spread
eastward across the Caprock and into the Rolling Plains during the
evening hours. The most intense activity will be capable of
generating hail as large as golf balls, wind gusts to 70 mph and
torrential rainfall and flash flooding with rain totals locally in
excess of 3 inches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated severe thunderstorms are expected along and east of a
dryline Sunday afternoon and evening, with the best chances being
along and east of the Interstate 27 and Highway 87 Corridor. Storms
that do form may be particularly intense, capable of producing
very large hail greater than two inches in diameter, damaging wind
gusts up to 75 mph, and torrential rainfall. A tornado risk may
develop late tomorrow evening as well, though the potential is low.

Additional rounds of strong to severe thunderstorms will be possible
through much of next week, with significant severe weather possible
Monday afternoon and evening, favoring the southeast Texas Panhandle
and Rolling Plains. The risk for severe weather and flash flooding
will expand to include much of the South Plains late Monday night
into Tuesday as an upper level storm system approaches the region.

More opportunities for thunderstorms will exist the second half of
the week. Some of these storms could be strong to severe and produce
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state, and CDC guidelines.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:25 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb65 min
May 14, 8:27 PM CDTSpecial Weather StatementLUBLamb33 min
May 14, 8:57 PM CDTSpecial Weather StatementLUBLamb33 min
May 14, 9:27 PM CDTSpecial Weather StatementLUBLamb33 min
May 14, 9:34 PM CDTAreal Flood AdvisoryLUBBailey, Lamb13 min
May 14, 9:47 PM CDTAreal Flood WarningLUBBailey, Lamb2 hr
May 14, 9:57 PM CDTSpecial Weather StatementLUBLamb33 min
May 14, 11:05 PM CDTSpecial Weather StatementLUBBailey25 min
May 15, 4:30 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb60 min
May 15, 4:59 PM CDTAreal Flood AdvisoryLUBCochran, Hockley115 min
May 15, 5:18 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb39 min
May 15, 5:22 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley53 min
May 15, 6:49 PM CDTSevere Thunderstorm WarningLUBTerry, Yoakum56 min
May 15, 6:51 PM CDTAreal Flood AdvisoryLUBCochran50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.